The World Health Organization and UNICEF issued a joint press release yesterday confirming that at least 15 infants died in a measles vaccination campaign being conducted in the northern Syria town of Idlib.
Reports had originally speculated that this was some diabolical action by the Assad regime. However, BBC is reporting that the tragedy was the result of a grave, medicine mix-up.
A preliminary investigation by the National Coalition revealed that instead of the measles vaccine, the infants received atracurium, a neuromuscular blocking agent. These drugs are used to temporarily paralyze the respiratory muscles for intubation and mechanical ventilation during surgical procedures. Neuromuscular blockers are also used in the three-drug combination administered for lethal injections of particularly heinous murderers.
BBC reports that the National Coalition believes the mix-up with atracurium occurred with the solution used to reconstitute or dilute the measles vaccine. That’s usually a sterile saline solution packaged together with the dried vaccine. Approximately 75 infants aged six to 18 months received the incorrect injection and 15 are confirmed dead.
Unfortunately, these sorts of medication errors are not uncommon. They can occur due to any manner of lack of attention to detail, from drug names sounding alike to injection vial labels appearing similar in color, caps, or other markings.
The Institute for Safe Medication Practices (ISMP) lists drug labeling, packaging, and nomenclature as one of ten key elements for medication safety.
The ISMP published a report in 2005 highlighting neuromuscular blocking agents as a specific class of drugs where mixups are dangerous, and potentially lethal. That year, the ISMP-US Pharmacopeia Medication Errors Reporting Program received over 50 reports of mixups with neuromuscular blockers.
Entitled, “Paralyzed by Mmistakes,” the report describes several scenarios that occurred in the U.S. which bear resemblance to the tragic situation in the Syrian measles vaccine campaign.
ISMP Canada issued a similar report on neuromuscular blocker mix-ups in 2007 (PDF here).
So, this tragedy isn’t specific to a WHO-UNICEF vaccination campaign in Syria. They can, and do, occur here in North America.
As soon as I can locate the precise labels of the versions of each vial used in Syria, I’ll post them here. In the meantime, look for investigators to identify the reason that the neuromuscular blocking agent was stored near vials of measles vaccine and its diluent.
A tragic, horrible, and preventable accident.
Return to News Home